Unnecessary use of drugs in children, including paracetamol for various conditions could cause toxicity to vital organs like liver and kidneys and at times lead to Stevens-Johnson syndrome which has a high mortality, cautioned Dr. Ramesh Kancharla, paediatric gastroenterologist.

He said paracetamol was safe if taken as per prescribed dosage. But has potentially serious effects on liver when taken in higher doses or abused for a long term. In children, paracetamol could cause liver dysfunction or failure if more than 4 gms was given in a day. If it was 5 or 6 gms a day, it could straightaway cause fatal liver failure in children and only a liver transplant could revive the organ, he added.

Dr. Ramesh, who is the managing director of Rainbow Hospital for Women and Children, said the use of 12 gms of paracetamol a day by an adult could cause liver failure.

A child could develop the same condition if it was more than 200 mg/kilo a day. The drug was quite safe if it was 10 mg per kilo per dose and could be taken four to six times a day. “It is dose dependent. That’s why overdose causes liver failure,” he warned.

Emphasising the need to keep away paracetamol from children, he said they were occasionally getting cases of children, who accidentally took over dose. If the child was brought early (within six hours) in such cases, it could be managed medically.

He said the hospital was also seeing 18-20 drug-related Stevens-Johnson syndrome cases a year. In such cases, the child would get extensive blisters all over the body as an “idiosyncratic reaction” to drugs and the condition could become life-threatening. It was most commonly seen in medicines given to control convulsions or fits. “It has got a very high mortality of over 50 per cent if it is severe and has to be treated very aggressively,” he said.

Dr. Ramesh said there were also instances in which anti-convulsive drugs were given when children got fits during fever when it was needed. He said that non-steroidal anti-inflammatory and local medicines with heavy metals could also cause Stevens-Johnson syndrome.